Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 621, NWS Norman, OK

August 2, 2020Jackson County, Oklahoma; Foard County, Hardeman County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Aug 2, 2020, 4:09 PM CDT for Jackson County, Oklahoma; Foard County, Hardeman County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2020, 4:09 PM CDT (21:09 UTC)
Expired
Aug 2, 2020, 5:00 PM CDT
In force
51 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Jackson County, OK, Foard County, TX, Hardeman County, TX

The radar

The Altus AFB radar (KFDR), 77 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.2 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2020-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2020-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-250 J/kg
Mixed-layer LCL
2195 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

358 
WUUS54 KOUN 022109
SVROUN
OKC065-TXC155-197-022200-
/O.NEW.KOUN.SV.W.0621.200802T2109Z-200802T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
409 PM CDT Sun Aug 2 2020

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Southwestern Jackson County in southwestern Oklahoma...
  Central Foard County in northern Texas...
  Central Hardeman County in northern Texas...

* Until 500 PM CDT.

* At 409 PM CDT, a severe thunderstorm was located 8 miles southwest
  of Eldorado, moving south at 30 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Quanah, Crowell, Margaret, Goodlett and Copper Breaks State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3447 9991 3449 9967 3399 9957 3397 9999
TIME...MOT...LOC 2109Z 355DEG 27KT 3441 9978 

HAIL...0.88IN
WIND...60MPH
 
$$

MAD
3 follow-up statements
957 
WWUS54 KOUN 022117
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
417 PM CDT Sun Aug 2 2020

OKC065-TXC155-197-022200-
/O.CON.KOUN.SV.W.0621.000000T0000Z-200802T2200Z/
Jackson OK-Foard TX-Hardeman TX-
417 PM CDT Sun Aug 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHWESTERN JACKSON...CENTRAL FOARD AND CENTRAL HARDEMAN
COUNTIES...

At 417 PM CDT, a severe thunderstorm was located 4 miles northeast of
Goodlett, moving south at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Quanah, Crowell, Margaret, Goodlett and Copper Breaks State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3447 9991 3449 9967 3399 9957 3397 9999
TIME...MOT...LOC 2117Z 359DEG 21KT 3438 9982 

HAIL...1.00IN
WIND...60MPH
 
$$

MAD
241 
WWUS54 KOUN 022136
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
436 PM CDT Sun Aug 2 2020

OKC065-022146-
/O.CAN.KOUN.SV.W.0621.000000T0000Z-200802T2200Z/
Jackson OK-
436 PM CDT Sun Aug 2 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JACKSON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3440 9992 3441 9983 3439 9976 3399 9962
      3397 9999
TIME...MOT...LOC 2136Z 356DEG 26KT 3425 9982 

$$

TXC155-197-022200-
/O.CON.KOUN.SV.W.0621.000000T0000Z-200802T2200Z/
Foard TX-Hardeman TX-
436 PM CDT Sun Aug 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR CENTRAL FOARD AND SOUTHWESTERN HARDEMAN COUNTIES...

At 436 PM CDT, a severe thunderstorm was located 5 miles southwest of
Quanah, moving south at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Quanah, Crowell, Margaret, Goodlett and Copper Breaks State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3440 9992 3441 9983 3439 9976 3399 9962
      3397 9999
TIME...MOT...LOC 2136Z 356DEG 26KT 3425 9982 

HAIL...1.00IN
WIND...60MPH
 
$$

MAD
534 
WWUS54 KOUN 022156
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
456 PM CDT Sun Aug 2 2020

TXC155-197-022206-
/O.EXP.KOUN.SV.W.0621.000000T0000Z-200802T2200Z/
Foard TX-Hardeman TX-
456 PM CDT Sun Aug 2 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FOARD AND SOUTHWESTERN
HARDEMAN COUNTIES WILL EXPIRE AT 500 PM CDT...
                 
The storm which prompted the warning has weakened below severe
limits, therefore the warning will be allowed to expire.  However
gusty winds are still possible with this thunderstorm.

LAT...LON 3440 9992 3441 9983 3439 9976 3399 9962
      3397 9999
TIME...MOT...LOC 2156Z 355DEG 27KT 3413 9981 

$$

MAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:53 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 2, 2:53 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Norman OK
253 PM CDT Sun Aug 2 2020

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Monday)
Issued at 248 PM CDT Sun Aug 2 2020

Showers and thunderstorms are beginning to develop across western OK
within a mid level moisture plume and along a baroclinic zone. Lift
along this zone should increase slightly through 21Z so expect
coverage to increase a bit by then. This activity will shift SSE
through the evening hours. Further east, additional moist convection
is present along a surface trough and will be mainly diurnally
driven. Later tonight into early Mon morning, scattered showers and
some thunderstorms are expected to shift slightly eastward into SW
OK but shouldn't make it much further as CAA increases across
central OK thanks to yet another, welcomed cold front. Both low and
high temps will be around 10 degrees below average tonight and Mon
afternoon.

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 248 PM CDT Sun Aug 2 2020

Another round of showers and isolated thunderstorms is possible
Monday night amid weak warm air advection cross western Oklahoma. Shower
activity is then expected to dissipate Tuesday morning. Models
then agree on renewed chances for showers and storms Tuesday night
as a weak disturbance moves over the area within northwest flow
aloft. At this time it appears the highest chances for
precipitation will be over the northeastern 2/3rd of the area
Tuesday night into Wednesday morning and then shifting
eastward/weakening through the day Wednesday.

Upper ridging begins to expand over the area Thursday through the
weekend. This will shift precipitation chances further north and
east, with most of the area expected to be dry by the weekend as
temperatures climb to near or slightly above average.

&&

.AVIATION...
(18Z TAFS)
Issued at 1149 AM CDT Sun Aug 2 2020

VFR conditions to continue.

Rather light north wind this afternoon with some shift to the
northeast/east tonight. There are some low chances for
thunderstorms across mainly western Oklahoma late today and
tonight, but chances remain too low to mention in the TAFs at this
point.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  62  84  63  82 /  10  10  30  20
Hobart OK         65  87  65  88 /  40  20  30  20
Wichita Falls TX  67  89  66  91 /  30  20  20  10
Gage OK           61  85  62  87 /  30  30  30  20
Ponca City OK     60  82  60  81 /   0  10   0   0
Durant OK         66  90  65  89 /   0  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...03
LONG TERM....08
AVIATION...30
Hazardous weather outlook, Aug 2, 2:54 PM CDT, 1 hour 15 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
254 PM CDT Sun Aug 2 2020

OKZ004>048-050>052-TXZ083>090-032000-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
254 PM CDT Sun Aug 2 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Isolated storms will be possible this afternoon across parts of
western Oklahoma and western north Texas. A few strong storms will
be capable of producing hail up to the size of nickels and wind
gusts exceeding 50 mph. Additional thunderstorms are expected over
eastern and southeastern Oklahoma through sunset. These storms
should remain relatively weak.

Additional thunderstorms are expected to develop this afternoon to
the west of Oklahoma across the high plains of southeast Colorado
and New Mexico. This activity is then expected to move east and
southeast this evening and overnight and may impact parts of
western Oklahoma and western north Texas. Severe weather is not
expected with these storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Periodic thunderstorm chances are expected Monday through much of
the upcoming week. The highest chances currently appear to be
Tuesday night and Wednesday night. Widespread severe storms are
unlikely, but a few strong to severe storms are possible through
the week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Aug 2, 2:36 PM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
236 PM CDT Sun Aug 2 2020

OKZ014-021-022015-
Roger Mills OK-Beckham OK-
236 PM CDT Sun Aug 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Roger Mills and west
central Beckham Counties Until 315 PM CDT...

AT 233 PM CDT, a strong thunderstorm was located 4 miles west of
Sweetwater, moving south at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of peas...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Erick and Texola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3547 10000 3548 9997 3522 9974 3514 10000
TIME...MOT...LOC 1933Z 339DEG 16KT 3540 9999

03
Special weather statement, Aug 2, 2:57 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
257 PM CDT Sun Aug 2 2020

OKZ021-022100-
Beckham OK-
257 PM CDT Sun Aug 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR western Beckham County Until 400
PM CDT...

AT 256 PM CDT, a strong thunderstorm was located 7 miles northeast of
Erick, moving south at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Erick and Delhi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3542 9989 3542 9975 3519 9959 3512 9990
TIME...MOT...LOC 1956Z 344DEG 8KT 3531 9980

03
Special weather statement, Aug 2, 3:15 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
315 PM CDT Sun Aug 2 2020

OKZ033-036-022045-
Harmon OK-Jackson OK-
315 PM CDT Sun Aug 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Harmon and west
central Jackson Counties Until 345 PM CDT...

AT 313 PM CDT, a strong thunderstorm was located near Gould, moving
south at 15 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

Locations impacted include...
Gould and McQueen.

LAT...LON 3478 9976 3477 9972 3470 9971 3453 9960
      3451 9983 3472 9990
TIME...MOT...LOC 2013Z 338DEG 14KT 3469 9977

WR
Special weather statement, Aug 2, 3:43 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
343 PM CDT Sun Aug 2 2020

OKZ021-034-022115-
Beckham OK-Greer OK-
343 PM CDT Sun Aug 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Beckham and north
central Greer Counties Until 415 PM CDT...

AT 338 PM CDT, a strong thunderstorm was located near Carter, moving
south at 20 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts over 50 MPH...

Locations impacted include...
Carter, Willow and Brinkman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3528 9946 3512 9939 3512 9941 3509 9939
      3509 9938 3508 9938 3509 9937 3506 9937
      3505 9938 3499 9954 3523 9963
TIME...MOT...LOC 2038Z 347DEG 15KT 3517 9953

WR
Special weather statement, Aug 2, 3:43 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
343 PM CDT Sun Aug 2 2020

OKZ035-038-022115-
Kiowa OK-Comanche OK-
343 PM CDT Sun Aug 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR east central Kiowa and
northwestern Comanche Counties Until 415 PM CDT...

AT 342 PM CDT, a strong thunderstorm was located 7 miles northeast of
Cooperton, moving southeast at 20 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...

LAT...LON 3501 9874 3480 9857 3472 9879 3496 9889
TIME...MOT...LOC 2042Z 334DEG 16KT 3495 9879

WR
Special weather statement, Aug 2, 3:45 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
345 PM CDT Sun Aug 2 2020

OKZ035-038-022115-
Kiowa OK-Comanche OK-
345 PM CDT Sun Aug 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR south central Kiowa and west
central Comanche Counties Until 415 PM CDT...

AT 342 PM CDT, a strong thunderstorm was located near Tom Steed
Reservoir, moving south at 20 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...

LAT...LON 3482 9903 3486 9885 3466 9875 3461 9899
TIME...MOT...LOC 2042Z 348DEG 18KT 3479 9897

WR

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:00 PM CDTSpecial Weather StatementOUNGrant30 min
Aug 1, 7:06 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant24 min
Aug 1, 7:15 PM CDTSpecial Weather StatementOUNGrant30 min
Aug 1, 7:17 PM CDTSpecial Weather StatementOUNMajor28 min
Aug 1, 7:25 PM CDTSpecial Weather StatementOUNWoodward35 min
Aug 1, 7:28 PM CDTSpecial Weather StatementOUNAlfalfa32 min
Aug 1, 7:31 PM CDTSevere Thunderstorm WarningOUNDewey, Major, Woodward44 min
Aug 1, 7:32 PM CDTSevere Thunderstorm WarningOUNEllis, Woodward43 min
Aug 1, 7:36 PM CDTSpecial Weather StatementOUNGarfield24 min
Aug 1, 8:02 PM CDTSpecial Weather StatementOUNGarfield, Major28 min
Aug 1, 8:16 PM CDTSpecial Weather StatementOUNEllis29 min
Aug 1, 8:42 PM CDTSpecial Weather StatementOUNRoger Mills18 min
Aug 2, 2:36 PM CDTSpecial Weather StatementOUNBeckham39 min
Aug 2, 2:57 PM CDTSpecial Weather StatementOUNBeckham63 min
Aug 2, 3:15 PM CDTSpecial Weather StatementOUNHarmon30 min
Aug 2, 3:38 PM CDTSevere Thunderstorm WarningOUNHarmon, Jackson37 min
Aug 2, 3:43 PM CDTSpecial Weather StatementOUNKiowa32 min
Aug 2, 3:45 PM CDTSpecial Weather StatementOUNKiowa30 min
Aug 2, 4:11 PM CDTSpecial Weather StatementOUNComanche34 min
Aug 2, 4:23 PM CDTSpecial Weather StatementOUNKiowa37 min
Aug 2, 4:55 PM CDTSpecial Weather StatementOUNFoard35 min
Aug 2, 5:08 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman, Knox37 min
Aug 2, 5:38 PM CDTSevere Thunderstorm WarningOUNFoard, Knox52 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Severe Thunderstorm Warnings in Oklahoma, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.